Iowa, 2013

Flash Flooding and Flooding in Iowa, June 21 to 25, 2013

June 21 to 25, 2013 · NWS ARX · 13 events in 4 counties and zones

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across northeast Iowa during the early morning hours of the 21st. These storms produced locally heavy rains that caused some flash flooding to occur across Winneshiek County and dropped hail across Winneshiek, Fayette and Clayton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$705,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across northeast Iowa during the early morning hours of the 21st. These storms produced locally heavy rains that caused some flash flooding to occur across Winneshiek County and dropped hail across Winneshiek, Fayette and Clayton Counties. The largest hail reported was quarter sized east of Oelwein (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 20, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 PM CDT THU JUN 20 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 316 PM CDT THU JUN 20 2013

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES AND POTENTIAL
SEVERE WITH THUNDERSTORMS THROUGH PERIOD.

LATEST WATER VAPOR SATELLITE IMAGERY SHOWING WEAK SHORTWAVE TROUGH
LIFTING NORTHEAST INTO NORTH CENTRAL WISCONSIN AND A SERIES OF
SHORTWAVE TROUGHS OVER LAKE SUPERIOR WESTWARD TO NORTH DAKOTA. LATEST
MOSAIC RADAR INDICATES SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
WISCONSIN INTO EASTERN NORTH DAKOTA. THIS IS IN RESPONSE TO 925-850MB
MOISTURE TRANSPORT AND NOSE OF LOW LEVEL JET PER 20.15Z RAP.

THE 20.12Z GFS/NAM CONTINUE TO BE IN GOOD AGREEMENT IN CARVING
UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES AND EJECTING
OUT A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN SOUTHWESTERLY
FLOW ALOFT INTO THE NORTHERN PLAINS AND UPPER GREAT LAKES
REGION OVER THE NEXT SEVERAL DAYS. BIGGEST DIFFERENCES REMAIN ARE
THE TIMING AND PLACEMENT OF THE SHORTWAVE TROUGHS OVER
THE UPPER GREAT LAKES REGION THROUGH THE PERIOD. THE DETERMINISTIC
MODELS ARE OKAY IN AGREEMENT WITH SURFACE FRONT PLACEMENT THROUGH 12Z
SATURDAY...THEN THE 20.12Z NAM PUSHES SURFACE FRONT FARTHER SOUTH
THAN THE GFS. CONFIDENCE IN FORECAST BEGINS TO LOWER AFTER 12Z
SATURDAY.

TONIGHT INTO FRIDAY...THE 20.12Z GFS/NAM AND 20.15Z RAP ALL
INDICATING DECENT 925-850MB MOISTURE TRANSPORT AND LOW LEVEL JET TO
INCREASE THIS EVENING OVER FORECAST AREA. WITH A SERIES OF SHORTWAVE
TROUGHS OVER THE NORTHERN PLAINS...HIGH RESOLUTION MODELS OF THE
20.12Z SPC WRF...20.12Z ARW-EAST AND 20.16Z HRRR SHOW A COMPLEX OF
THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND NORTHERN SOUTH DAKOTA
ON THE NOSE OF THE LOW LEVEL JET/925-850MB MOISTURE TRANSPORT...TO
MOVE EAST-SOUTHEAST INTO THE NORTHERN PORTIONS OF THE FORECAST AREA
AROUND 09Z TO 12Z. THE 20.12Z GFS/NAM INDICATE SOME SORT OF COMPLEX
OF THUNDERSTORMS TO TRACK INTO THE NORTHERN PORTIONS OF THE FORECAST
AREA. CONFIDENCE IS INCREASING A COMPLEX OF THUNDERSTORMS WILL MOVE
INTO THE NORTHERN PORTIONS OF THE FORECAST AREA. SEVERE POTENTIAL
STILL EXIST WITH THE 20.12Z GFS/NAM SHOW 0-3KM SHEAR OF 25-35 KNOTS
AND 0-6KM MOST UNSTABLE CAPE OF 1000-2000 J/KG OVER NORTHERN
PORTIONS OF FORECAST AREA 06Z-12Z FRIDAY. THE COMPLEX OF STORMS
SHOULD DEVELOP INTO A LINE/SQUALL LINE OF STORMS OVERNIGHT AND HAVE
THE POTENTIAL FOR DAMAGING WINDS ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA.

FRIDAY NIGHT INTO SUNDAY...ACTIVE WEATHER PATTERN CONTINUES...AS
THE 20.12Z GFS/NAM CONTINUE TO INDICATE A SERIES OF SHORTWAVE
TROUGHS TO MOVE INTO THE UPPER MIDWEST AND UPPER GREAT LAKES
REGION. THE 20.12Z GFS/NAM CONTINUE TO HAVE DIFFERENCES IN TIMING
AND PLACEMENT OF THE SHORTWAVE TROUGHS/SURFACE FRONT ACROSS THE
UPPER MIDWEST AND GREAT LAKES REGION. THE DETERMINISTIC MODELS DO
SHOW 20 TO 30 KNOTS OF 0-3KM WIND SHEAR AND ELEVATED CAPE OF A 2000-
3000 J/KG FRIDAY THROUGH 06Z SATURDAY. POTENTIAL IS THERE FOR
THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT TO BE DAMAGING
WINDS. HOWEVER...THE DETERMINISTIC MODELS ARE FOCUSING THE BEST
CHANCES FOR CONVECTION TO AFFECT MAINLY THE NORTHERN HALF OF THE
FORECAST AREA THROUGH SUNDAY...WITH THE 20.12Z GFS SUGGESTING MUCH OF
THE CONVECTION TO BE NORTH AND NORTHWEST OF THE FORECAST AREA.
CONFIDENCE IN FORECAST REMAINS LOW FRIDAY NIGHT INTO SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 316 PM CDT THU JUN 20 2013

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 20.12Z GFS/NAM/GEM ARE IN AGREEMENT IN EJECTING OUT A
COUPLE OF SHORTWAVE TROUGHS INTO THE UPPER MIDWEST THROUGH 00Z
WEDNESDAY...THEN MODELS BEGIN TO DIG UPPER LEVEL TROUGH OVER THE
GREAT LAKES REGION AND DEVELOP NORTHWEST FLOW ALOFT OVER FORECAST
AREA WEDNESDAY INTO THURSDAY. WITH ENOUGH LIFT AND MOISTURE IN
ASSOCIATION WITH SHORTWAVE TROUGHS WILL CONTINUE WITH SMALL CHANCES
OF PRECIPITATION THROUGH MUCH OF THE PERIOD. TEMPERATURES THROUGH
12Z WEDNESDAY WILL BE ABOVE NORMAL...AS THE DETERMINISTIC MODELS
ADVECT WARMER AIR ALOFT INTO FORECAST AREA MONDAY INTO
TUESDAY. THE 20.12Z GFS/ECMWF ARE SHOWING 925MB TEMPERATURES PLUS 24
TO 27 DEGREES CELSIUS BY 00Z WEDNESDAY AND THE 20.00Z GEFS
INDICATE STANDARDIZED ANOMALIES OF 1-1.5 ABOVE NORMAL. THIS WILL
ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S TO POSSIBLY
INTO THE MIDDLE 90S ACROSS FORECAST AREA. COOLER AIR WILL FILTER
INTO THE FORECAST BEHIND SURFACE LOW/SHORTWAVE TROUGH WEDNESDAY INTO
THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1138 PM CDT THU JUN 20 2013

COMPLEX OF STORMS OVER NORTHWEST MINNESOTA INTO EASTERN NORTH
DAKOTA HAS YET TO FORM INTO A LINE AND START MOVING MOVING EAST AS
EARLIER DEPICTED BY SEVERAL MODELS. THE 21.02Z HRRR NOW SUGGESTS
THAT THIS COMPLEX OF STORMS WILL NEVER GET HERE BUT RATHER STAY
NORTH OF THE WARM FRONT THAT EXTENDS ACROSS CENTRAL MINNESOTA INTO
NORTHERN WISCONSIN. RATHER...ADDITIONAL DEVELOPMENT IS EXPECTED TO
OCCUR SOUTH OF THE BOUNDARY IN THE LOW LEVEL JET AND MOISTURE
TRANSPORT AXIS OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. SOME
INDICATIONS THAT THIS IS OCCURRING WITH RECENT DEVELOPMENT OVER
SOUTHERN MINNESOTA. THE HRRR THEN CONTINUES TO EXPAND THIS THROUGH
THE NIGHT AND BRINGS IT INTO THE AREA LATE. HAVE THUS CONTINUED
THE TRENDS OF THE PREVIOUS FORECASTS BUT PUSHED THE TIMING BACK
JUST A LITTLE. COULD STILL SEE SOME GUSTY WINDS AND MVFR
VISIBILITY RESTRICTIONS SO MAINTAINED THOSE TRENDS AS WELL. STILL
EXPECTING THE ACTIVITY TO CLEAR THE AREA BY THE MIDDLE OF FRIDAY
MORNING WITH LITTLE CHANCE OF ANYTHING AFTER THAT FOR THE
REMAINDER OF THE PERIOD WITH THE NEXT ROUND OF STORMS REMAINING
WELL OFF TO THE WEST THROUGH 22.06Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DTJ
LONG TERM....DTJ
AVIATION...04
Hazardous weather outlook, Jun 20, 2:41 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT THU JUN 20 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
341 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS WILL PRODUCE STRONG TO DAMAGING WINDS...
HEAVY DOWNPOURS...LIGHTNING...AND SMALL HAIL AS IT MOVES SOUTHEAST
ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROM FRIDAY THROUGH TUESDAY NIGHT...EXPECT PERIODS OF THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAIN. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND FLASH FLOODING.

AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT
INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES.

.SPOTTER INFORMATION STATEMENT...

LOCAL SPOTTER GROUPS MAY BE NEEDED OVERNIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY
NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS CURRENTLY SCHEDULED.

AJ/BOYNE

The radar

The La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain, 3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Winneshiek

When
June 21, 12:00 AM CST to 7:13 AM CST
Where
Winneshiek County, Decorah
Reported by
Public
Coordinates
43.300, -91.800

In Decorah, 3 inches of rain was reported.

Heavy Rain, Allamakee

When
June 21, 6:00 AM CST to June 22, 3:00 AM CST
Where
Allamakee County, Waukon
Reported by
Public
Coordinates
43.270, -91.480

In Waukon, 4.5 inches of rain fell.

Flash Flood, Winneshiek

When
June 21, 6:45 AM CST to 8:45 AM CST
Where
Winneshiek County, 5.31 mi NNW of Kendallville to 4.6 mi SW of Jackson Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.499, -92.077

Locally heavy rain produced rapid runoff and flash flooding at several locations across the county.

Thunderstorm Wind, Allamakee

When
June 21, 6:46 AM CST
Where
Allamakee County, 3.42 mi S of Chester
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$500
Reported by
Emergency Manager
Coordinates
43.421, -91.510

A tree limb was blown down onto a tent at a campground near Dorchester. One person in the tent was injured and taken to a local hospital.

Heavy Rain, Clayton

When
June 21, 7:00 AM CST to June 22, 7:00 AM CST
Where
Clayton County, Edgewood
Reported by
Emergency Manager
Coordinates
42.670, -91.430

In Edgewood, 3.5 inches of rain fell.

Hail, Winneshiek

When
June 21, 7:13 AM CST
Where
Winneshiek County, 1.47 mi NNE of Decorah
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.320, -91.790

Flood, Fayette

When
June 21, 7:24 AM CST to 9:00 AM CST
Where
Fayette County, 2.07 mi NNE of Alpha to 2.42 mi NE of Alpha
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
43.029, -92.041

Some minor flooding occurred south of Wacoma as just over 2 inches of rain fell in an hour.

Hail, Fayette

When
June 21, 7:26 AM CST
Where
Fayette County, 2.31 mi NNW of Stanley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.680, -91.820

Quarter sized hail was reported east of Oelwein.

Hail, Clayton

When
June 21, 7:42 AM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.540

Flash Flood, Fayette

When
June 21, 7:47 AM CST to 10:00 AM CST
Where
Fayette County, 1.52 mi W of Oelwein to 1.6 mi ENE of Oelwein Muni Arpt
Cause
Heavy Rain
Property damage
$704,000
Reported by
911 Call Center
Coordinates
42.680, -91.930

Several roads were closed northwest of Oelwein as locally heavy rain produced some flash flooding. Almost two inches of rain fell in about an hour.

Flood, Allamakee

When
June 22, 4:40 AM CST to June 25, 9:45 PM CST
Where
Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested over six feet above the flood stage at 20.02 feet.

Flood, Clayton

When
June 22, 6:00 AM CST to 11:00 PM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi N of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.269

Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over ten feet above the flood stage at 27.18 feet.

Flood, Clayton

When
June 22, 6:20 AM CST to 2:15 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested about a foot and a half above the flood stage at 13.66 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462337, 462339, 456301, 457772, 457741, 456768, 456771, 456775, 456776, 456778, 457926, 457929, 457928.